Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The even isomorphism theorem for Coxeter groups


Author: M. Mihalik
Journal: Trans. Amer. Math. Soc. 359 (2007), 4297-4324
MSC (2000): Primary 20F55; Secondary 20E34
Published electronically: April 16, 2007
MathSciNet review: 2309186
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Coxeter groups have presentations $ \langle S :(st)^{m_{st}}\forall s,t\in S \rangle$ where for all $ s,t\in S$, $ m_{st}\in \{1,2,\ldots ,\infty \}$, $ m_{st}=m_{ts}$ and $ m_{st}=1$ if and only if $ s=t$. A fundamental question in the theory of Coxeter groups is: Given two such ``Coxeter" presentations, do they present the same group? There are two known ways to change a Coxeter presentation, generally referred to as twisting and simplex exchange. We solve the isomorphism question for Coxeter groups with an even Coxeter presentation (one in which $ m_{st}$ is even or $ \infty$ when $ s\ne t$). More specifically, we give an algorithm that describes a sequence of twists and triangle-edge exchanges that either converts an arbitrary finitely generated Coxeter presentation into a unique even presentation or identifies the group as a non-even Coxeter group. Our technique can be used to produce all Coxeter presentations for a given even Coxeter group.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F55, 20E34

Retrieve articles in all journals with MSC (2000): 20F55, 20E34


Additional Information

M. Mihalik
Affiliation: Department of Mathematics, Vanderbilt University, 1516 Stevenson Center, Nashville, Tennessee 37240

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04133-5
PII: S 0002-9947(07)04133-5
Received by editor(s): February 18, 2004
Received by editor(s) in revised form: August 6, 2005
Published electronically: April 16, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.